Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 111, NWS Twin Cities, MN

July 3, 1999Brown County, Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 1999, 2:39 AM CDT for Brown County, Redwood County, Minnesota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1999, 2:39 AM CDT (07:39 UTC)
Expired
Jul 3, 1999, 3:25 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Brown County, MN, Redwood County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:55 AM CDTThunderstorm Wind 55Lamberton, MNFew trees broken in half. Winds estimated.
Jul 3, 3:15 AM CDTThunderstorm Wind 65Springfield, MNRoof partially off house. Winds estimated.
Jul 3, 3:15 AM CDTThunderstorm Wind 65Sanborn, MNCattle barn and top of silo demolished. Winds estimated.
Jul 3, 3:25 AM CDTThunderstorm Wind 60New Ulm, MNPortion of old one story building collapsed onto car. Large tree limbs down. Winds estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMSP 030741 RRA
SVRMSP
MNC015-127-030825-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 AM CDT SAT JUL 3 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA
  REDWOOD COUNTY IN SOUTHWESTERN MINNESOTA
  
* UNTIL 325 AM CDT

* AT 240 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE STORMS
  BETWEEN MARSHALL AND WINDOM.  THE STORMS WERE MOVING NORTHEAST AT
  40 MPH.

* SOME LOCATIONS AFFECTED
  REDWOOD FALLS
  SPRINGFIELD
  SLEEPY EYE
  WABASSO
  WALNUT GROVE
  SANBORN
  DOTSON

THIS IS A DANGEROUS STORM...WITH DAMAGING WINDS.  STAY INDOORS
AWAY FROM WINDOWS.


JVM/AZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:30 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 9:30 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT FRI JUL 2 1999

HAVE UPDATED FORECAST TO SCALE BACK CONVECTION.  IT APPEARS MOST LOW
LEVEL INSTABILITY SOUTHWEST OF FORECAST AREA.  ELEVATED CONVECTION
SD SHOULD TRACK INTO MN LATER TONIGHT.  LATEST RUC MODEL INDICATES
850MB INSTABILITY/MOISTURE CONVERGENCE.  HAIL STILL POSSIBLE
ALTHOUGH WET BULB ZERO QUITE HIGH.  VERY WARM 700 MB TEMPERATURES
MAY SUPPRESS CONVECTION FAR SOUTHWEST...BUT DIFLUENT 850MB-500MB
THICKNESS FIELD WOULD INDICATED CONTINUED HEAVY RAIN POTENTIAL.

.MSP...NONE.
 SCOTT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:56 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift59 min
Jul 3, 3:14 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood61 min
Jul 3, 3:20 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville60 min
Jul 3, 3:37 AM CDTSevere Thunderstorm WarningMPXWatonwan48 min
Jul 3, 3:58 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker62 min
Jul 3, 3:58 AM CDTSevere Thunderstorm WarningMPXNicollet, Sibley62 min
Jul 3, 4:22 AM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.